First off, I'd like to clarify something --- it doesn't take 6 weeks for T4 med to convert to FT3... it takes 4-6 weeks for T4 med to reach its full potential in your blood; if you convert adequately, some conversion starts right away, though FT3 levels may continue to climb even after FT4 levels are adequate.
There are people who are extremely sensitive to meds; we have a couple members on the forum now, who are pretty much like you. You're right that starting low and going slow is the best way to overcome this. It's pretty obvious that you don't need Armour, with as much T3 as it has.
If you can get the 25 mcg pills split evenly into quarters (no easy task), there's no reason why you can't start at 6.25 mcg/day. 6.25 mcg will not suppress your TSH; nor will it alleviate hypo symptoms, but it will, at least, allow your body to adjust to the med. Stay with that for a couple weeks, then you can increase to the 12.5 mcg; hopefully, in a couple more weeks or so, you could increase to 25 mcg. You don't have to stay at each dosage for a full 6 weeks; your thyroid hormone levels aren't likely to change much on either 6.25 mcg or 12.5 mcg. The only thing you will be doing is giving your body time to adjust. Of course, you will need to discuss this course, of action with your doctor, but I see no reason why she wouldn't agree.
It's true that often when starting/changing a med, increasing a dosage, etc, that symptoms will worsen for a short time, or even new ones may appear. Your irregular heart rate could also be caused by being hypo, or since you're afraid of the medication, now, it could be caused by anxiety, which is also not unusual.
At some point, you will have to stay on a dosage of medication, because you will be too hypo without it. When you don't have adequate thyroid hormones, your adrenals kick in to take up the slack. If you go without the thyroid hormones for too long, you tax your adrenals, which could then become insufficient and not be able to handle their other duties. Adrenal insufficiency is much worse than hypothyroidism. I lived on an adrenaline "high" for several years, and it's really hard to come down from that, even after the stressor is gone. I think I'm almost there, but I do still have some pounding in my heart, at times, etc.
Do you have Hashimoto's?
Sorry...I had a typo on the second lab draw listed it was 8-29-13 not 8-49-13. Also might I add I'm nervous about going to the 12.5 mg Synthroid and would like to go even lower for maybe a week. That's why I asked that question. I want for this to be successful. I really do. From what I've read here "low and slow is the way to go". Thanks
Just a thought. Have you been tested for ferritin. The reason I ask is that low ferritin levels are reported to result in some unexpected reactions when starting or increasing thyroid meds. Following are quotes from 3 different sources of information on ferriitin.
""I frequent another board where the role of iron in the metabolism of thyroid hormone is discussed. Along with selenium, iodine, L-tyrosine, zinc and other vitamins/minerals/amino acids, iron plays an important role in the conversion of the less inactive T4 form of thyroid hormone to the more bio-active T3 form.
I've seen iron discussed a bit on this board but not so much about ferritin . I thought you might be interested in what I found. Ferritin levels often begin dropping before serum iron levels become critically low or before full-blown anemia becomes apparent.
Many hypothyroid patients find that having good ferritin levels improves their use of thyroid hormone (their own body's or supplemented). The range of 70-90 is quoted as optimal for hypothyroid patients. Someone on another board asked me if I knew of any research she could show her doctor to support this. He wanted her to stop supplementing iron when she raised her ferritin from 17 to 44.
Here's some of the research I found that suggests a minimal ferritin
range of 50-70 and an optimal range for hypothyroid treatment of 70-90. I have read that in Dr. Gillespie's book, "You're Not Crazy, It's Your Hormones", she advises a ferritin level of around 100. I haven't read her book, so I can't confirm the research basis for her recommendation, but the experience of many hypothyroid patient certainly bear her out.
Improving ferritin levels can be beneficial for both reducing or eliminating hair loss & unexplained fatigue. Both of those are also frequently associated with hypothyroidism."
"Low ferritin can cause negative reaction like palpitations, nervousness, and anxiety in someone starting thyroid hormone replacement. Someone described it like being shot out of a cannon. It is therefore imperative that ferritin not be at the bottom of the range before starting thyroid hormone medication."
"Iron deficiency is shown to significantly reduce T4 to T3 conversion, increase reverse T3 levels, and block the thermogenic (metabolism boosting) properties of thyroid hormone (238-242). Thus, iron deficiency, as indicated by an iron saturation below 25 or a ferritin below 70, will result in diminished intracellular T3 levels. Additionally, T4 should not be considered adequate thyroid replacement if iron deficiency is present (238,239,241,242)."
For me to low of a thyroid medication caused worse symptoms than no medication at all. It was severe muscle cramps all over my body-to name one.
Which 45 mg of Armour is a little amount. Also the Synthroid.
Your Free T3 was high on the Armour blood test because the T3 was still in your system. We need 12 hours (to be safe) between meds and blood draws. We take them in the car after the blood test.
All of your lab tests show you are still hypo. Our bodies need some time to adjust, and it isn't always fun. Even with each dosage increase we will have some symptoms that subside with time.
Either med didn't have enough time for raises. It can take a few months to get to where you need. When beginning Armour (which I love and take so I am biased towards it) You begin at 60 mg split twice during the day. I don't mean splitting the pill, as it would fall apart, 30 mg twice a day. Then in two weeks go to 90 mg...keep this up every two weeks until you get to 120 mg (2 grains) Stay there for 6 weeks and restest without taking your medication before the test.
Your Free T3 needs to be in the high range and your Free T4 needs to be in mid-range. But, watch your numbers, get copies of every blood test, and find YOUR perfect spot. Ignore your TSH, as should your doctor.
Gimel is right, before increasing on any thyroid hormone other vitamins need to be in order. Not just in their lab range. You will still feel terrible.
I think with Synthroid you mean mcg not mg. Synthetic is measured in mcg and NDT, such as Armour are measured in mg. Doesn't mean it is a whole lot more medication. 60 mg of Armour has 38 mcg T4 and 9 mcg T3. Also Synthroid is a T4 medication that takes six weeks for the T4 to convert to T3, which T3 is the hormone your body uses. Armiour has the readily available T3 and that is why we split our meds up-to feel the affects of T3 all day.
So in conclusion you are not going hyper...you are still really hypo.
Can you be more specific about the heart arrhythmia? Are you feeling your heart flutter at different times? Does it feel like it slows down to the point it stops? Or start pounding really hard for a few moments?
I don't ask because I know anything about it. I was just curious because every now and again I feel that. I know for me it is nothing to worry about, since my doctor made me wear a heart monitor because of a confusing sleep study report. 34 bpm to 212 bpm.
I wouldn't play around with the meds day to day.
Remember it takes time to get our right dose and we will have symptoms come and go and even new ones pop up.
3 months was a long time to go back and check your blood test. When first starting meds you needed rechecked in 6 weeks. If there is a change then you check in 6 weeks again, then in 3 months if you have stayed on the same dosage. After you find your spot you go as needed or in a year.
Sounds like even though your internist is open to trying anything...there is not a lot of info to back it up. He/she is missing some basic information that can leave you feeling sick.
Sorry, one more thought. What was your blood pressure to begin with?
Being hypo I had really low blood pressure. Since it had been that way for years my doctor claimed that it was my "normal". After beginning treatment my blood pressure is finally around the normal you hear about 120/80. So my blood pressure did go higher than 30 points. But a good thing for me!
My heart rate was around 50 beats per minute. When I finally found a good thyroid doctor she looked at all my past numbers and asked, Do you get light headed? FINALLY I had an answer for one of my symptoms!
Having a pulse/ox around is handy. Just to know what is going on.